Alert archive / Pennsylvania / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

July 1, 2016Lehigh County, Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 1, 2016, 2:24 PM EDT for Lehigh County, Northampton County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 2:24 PM EDT (18:24 UTC)
Expired
Jul 1, 2016, 3:30 PM EDT
In force
66 min
Issued by
NWS Philadelphia/Mount Holly

Counties Lehigh County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 134 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

560 
WWUS81 KPHI 011824
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT FRI JUL 1 2016
 
PAZ061-062-011930-
NORTHAMPTON-LEHIGH-
224 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NORTHAMPTON...
NORTHERN LEHIGH...SOUTHERN MONROE...AND SOUTHERN CARBON COUNTIES...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS OVER NEW TRIPOLI...OR 10
MILES SOUTHWEST OF LEHIGHTON...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALLENTOWN...EASTON...BETHLEHEM...NORTHAMPTON...NAZARETH...
SLATINGTON...BATH...WALNUTPORT...STEUBEN...NEW TRIPOLI...
BEERSVILLE...DANIELSVILLE...CLAUSSVILLE...BERLINSVILLE...
SCHNECKSVILLE...JORDAN VALLEY...EMERALD...NEFFS...
WANAMAKERS AND OLD ORCHARD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4070 7583 4078 7567 4078 7562 4081 7554
      4083 7538 4086 7532 4064 7525 4059 7576
      4068 7589
TIME...MOT...LOC 1823Z 254DEG 25KT 4069 7580 
$$

AMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 1, 2:02 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 1, 2:02 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
202 PM EDT FRI JUL 1 2016

.SYNOPSIS...
A cold front will approach from the west today, cross the region
tonight and move offshore overnight. High pressure will then build
in from the west and persist through Monday. A warm front will
begin to move into the area late Monday or Tuesday. Low pressure
forms along the frontal boundary and moves east, passing just
south of the area late Tuesday. High pressure then returns for
Wednesday and Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
200 PM: Severe thunderstorm watch is in effect for the entire CWA
until 10 pm.

1230 PM ESTF plan: minor adjustments in the forecast...mainly
raising dewpoints. Forecast looks essentially on track.

Storm complex now off of Fenwick Island had two reports of 60+kt
winds near Crisfield VA earlier this morning.

this afternoon...becoming partly sunny, very warm and humid.
southwest wind gust 15-20 mph. convection develops in 1000-1400JMLC
with TT 50+ and KI to 35+, 0-6KM bulk shear 35KT. While scattered
groups of showers and thunderstorms can occur at anytime this
afternoon, we think the most organized activity-short bowing line
segments, with torrential rainfall driven damaging wind (wet microburst)
will occur mainly I-95 west and mainly late in the day-evening.

The fact that KACY had a 29 kt 19 min shower that produced .32 is
an indicator of the vast potential for late this afternoon and
evening. Plan on some gully washing, brief travel delays with
isolated gusts near 50kt, lightning strikes and possibly large
hail.

NO SPS for timing since I didn't want to lose focus on any strong
activity that may precede the 4Pm to 10 PM line segments.

PWAT probably near 1.7" this afternoon.

Potential exists for isolated 90F PHL southwestward to near KESN.

Tonight after 8 PM...after line segments multi cellular storm
groups die out and advance off the coast, models have been
consistent on clearing conditions quickly behind the cold front
which should be offshore by 09z. Depending how quickly the clouds
clear and if the winds decouple, patchy dense fog may form. More
details at 3 PM.

&&

.SHORT TERM /SATURDAY/...
Sunny start with some afternoon cirrus. A beautiful day with a
northwest wind of 15-20 mph. PWAT down to .65 inches.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Saturday night and Sunday...Expect generally dry days through the
weekend as high pressure starts pushes in from the west. The cold
front drops to the south of the area and stalls. This boundary
will act as a conveyor belt for showers and thunderstorms. Current
guidance keeps the boundary to our south and as a result we expect
our region to remain dry for the weekend. Should the boundary push
a little to the north, we could see some isolated activity across
our southernmost areas.

Monday, July 4th...The high pressure starts to shift to the east of
the area on Monday. As a result we switch from a westerly wind to
more of southerly wind again and we will once again see moisture
increase across the region. While the majority of the area should
remain dry, there is a slight chance for some showers and
thunderstorms to develop, mainly across southern NJ, DE and the
eastern shore of Maryland as the stalled boundary to our south
starts to lift northward as a warm front.

Tuesday...Low pressure forms along the stalled boundary as it starts
to lift northward as a warm front on Tuesday. The low will remain
just to the south of the area is it makes its way towards the coast,
passing off the coast late Tuesday. Showers and thunderstorms will
remain possible through Tuesday, ending Tuesday night.

Wednesday and Thursday...High pressure builds down from the north
for the midweek period. Mainly dry weather is expected at this
time.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Today...Cigs 1500-3000 FT at 16z continue lifting to sct-bkn clouds
aoa 4000 ft by 18z. south to southwest wind with gusts 15-20 kt
by 19z. Thunderstorms with brief ifr conditions and westerly wind
gusts of 35 to 45 kt will develop this afternoon and pass by many
of the taf sites between 21z/1 and 03z/2.

Tonight...VFR with sct strong thunderstorms ending/moving off the
coast by 06z/2. Patchy IFR stratus/fog can develop toward 09z/2.

Saturday...VFR. cirrus in the afternoon. northwest wind gust 15-20
kt.

Outlook...

Sunday...Mainly VFR conditions expected. North to northwest winds
becoming west to southwest.

Monday...Mainly VFR conditions expected. Showers and thunderstorms
possible, mainly south and west of KPHL.

Tuesday...VFR/MVFR conditions expected with scattered showers and
thunderstorms. IFR conditions possible.

&&

.MARINE...
Winds and seas should generally remain below SCA criteria this
afternoon through Saturday. There may be a period of southerly
gusts near 23 kt along the Monmouth/northern Ocean county coasts
this afternoon. An ese swell of 2.5 ft may be surpassed by a
southerly swell of 3 feet tonight, then tomorrow we drop back to
the seasonally persistent and normal se swell of 2.5 feet.

Our 1015 am beach patrol conference call revealed some patchy
dense fog on the beaches in NJ with an LBI update of fog at
1150am.

Thunderstorms late today or this evening will probably be associated
with 30-45 kt westerly wind gusts.

Outlook...
Saturday night through Tuesday...Winds and seas are expected to
remain below SCA criteria. Gusty winds possible Friday and again
Monday/Tuesday in the vicinity of any thunderstorms.

For what its worth...GFS guidance is stating max seas this period
at or below 3 feet. That is pretty nice for fishermen especially.

RIP CURRENTS...Projecting a solid LOW for Saturday with a 3 ft 7sec
se swell but an offshore wind. Sunday-Monday-Tuesday projecting a
LOW ENHANCED or possibly LOW end of a MODERATE risk where the new
moon tends to accentuate tidal fluctuations and thereby increases
current strength. The Sunday-Tuesday confidence projection is average.
In other words, caution is advised when using a projection this
far in advance, since a 1 foot difference in wave height expectation
and/or a significant change in onshore wind can easily change the
potential for dangerous rip current formation.

The Atlantic Basin continues quiet for at least the next 5 days so
that bodes well for continuing the low risk, or at worst, moderate
risk for the formation of dangerous rip currents.

Most fatalities from rip currents occur at unguarded beaches. The
vast majority of fatalities are on low-moderate risk days which
means there is a lack of awareness of the dangers of swimming at
unguarded areas, or near jetties and piers. Additionally,
bypassing the safety net of lifeguard patrols has netted a
pronounced increase in fatalities with our NWS Storm Data
statistics showing the preponderance of rip current related
drownings from near the dinner hour to sunset.

&&

.CLIMATE...
Allentown's 1.87 inches for the month of June made this the 10th
driest June in the Allentown period of record dating back to 1922.
The driest june on record was .34 inches in June 1949.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Drag/Johnson
Short Term...Drag/Johnson
Long Term...Meola/O'Hara
Aviation...Drag/Johnson/Meola
Marine...Drag/Johnson/Meola/O'Hara
Climate...
Hazardous weather outlook, Jul 1, 2:00 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
200 PM EDT FRI JUL 1 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-021800-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
200 PM EDT FRI JUL 1 2016

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-021800-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
200 PM EDT FRI JUL 1 2016

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-021800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
200 PM EDT FRI JUL 1 2016

...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 2:03 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
203 PM EDT FRI JUL 1 2016

NJZ012-013-015-019-PAZ106-011830-
WESTERN MONMOUTH-MERCER-MIDDLESEX-NORTHWESTERN BURLINGTON-LOWER
BUCKS-
203 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER...WEST
CENTRAL MONMOUTH...SOUTHERN MIDDLESEX...NORTH CENTRAL BURLINGTON AND
SOUTHEASTERN BUCKS COUNTIES...

AT 203 PM EDT...A STRONG THUNDERSTORM WAS OVER TULLYTOWN...OR NEAR
TRENTON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TRENTON...OLD BRIDGE...EAST BRUNSWICK...MANALAPAN...EWING...
FLORENCE...BURLINGTON...BRISTOL...JAMESBURG...HIGHTSTOWN...
BORDENTOWN...CRANBURY...YARDLEY...TULLYTOWN...ALLENTOWN...
LANGHORNE...ROOSEVELT...LEVITTOWN...WHITE HORSE AND ROBERTSVILLE.

LAT...LON 4009 7484 4019 7493 4047 7438 4026 7421
TIME...MOT...LOC 1803Z 240DEG 27KT 4017 7480

AMC
Special weather statement, Jul 1, 2:24 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT FRI JUL 1 2016

PAZ061-062-011930-
NORTHAMPTON-LEHIGH-
224 PM EDT FRI JUL 1 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NORTHAMPTON...
NORTHERN LEHIGH...SOUTHERN MONROE...AND SOUTHERN CARBON COUNTIES...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS OVER NEW TRIPOLI...OR 10
MILES SOUTHWEST OF LEHIGHTON...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALLENTOWN...EASTON...BETHLEHEM...NORTHAMPTON...NAZARETH...
SLATINGTON...BATH...WALNUTPORT...STEUBEN...NEW TRIPOLI...
BEERSVILLE...DANIELSVILLE...CLAUSSVILLE...BERLINSVILLE...
SCHNECKSVILLE...JORDAN VALLEY...EMERALD...NEFFS...
WANAMAKERS AND OLD ORCHARD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4070 7583 4078 7567 4078 7562 4081 7554
      4083 7538 4086 7532 4064 7525 4059 7576
      4068 7589
TIME...MOT...LOC 1823Z 254DEG 25KT 4069 7580

AMC

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:37 AM EDTAreal Flood AdvisoryPHICape May4 hr
Jul 1, 2:25 AM EDTSpecial Marine WarningPHI65 min
Jul 1, 11:55 AM EDTSpecial Marine WarningPHI2 hr
Jul 1, 2:03 PM EDTSpecial Weather StatementPHIMercer, Middlesex27 min
Jul 1, 2:19 PM EDTSevere Thunderstorm WarningPHIMercer, Middlesex, Monmouth41 min
Jul 1, 2:57 PM EDTSevere Thunderstorm WarningPHIMonmouth48 min
Jul 1, 3:05 PM EDTSevere Thunderstorm WarningPHICumberland40 min
Jul 1, 3:33 PM EDTSpecial Weather StatementPHIHunterdon, Morris, Somerset, Sussex, Warren57 min
Jul 1, 3:55 PM EDTSevere Thunderstorm WarningPHIBurlington35 min
Jul 1, 4:09 PM EDTSpecial Weather StatementPHIMonmouth36 min
Jul 1, 4:36 PM EDTFlash Flood WarningPHIMonmouth4 hr
Jul 1, 4:36 PM EDTSpecial Weather StatementPHIMorris39 min
Jul 1, 4:50 PM EDTAreal Flood AdvisoryPHIAtlantic, Cumberland3 hr
Jul 1, 4:58 PM EDTSevere Thunderstorm WarningPHICumberland47 min
Jul 1, 5:14 PM EDTFlash Flood WarningPHICumberland4 hr
Jul 1, 5:32 PM EDTSpecial Weather StatementPHIAtlantic43 min
Jul 1, 5:37 PM EDTSmall Craft AdvisoryPHI2 hr
Jul 1, 5:37 PM EDTSevere Thunderstorm WarningPHIAtlantic38 min
Jul 1, 6:14 PM EDTSpecial Weather StatementPHIAtlantic61 min
Jul 1, 6:20 PM EDTFlash Flood WarningPHIAtlantic, Burlington, Cumberland, Ocean4 hr
Jul 1, 6:34 PM EDTSpecial Weather StatementPHIMonmouth26 min
Jul 1, 6:37 PM EDTSpecial Marine WarningPHI53 min
Jul 1, 6:50 PM EDTAreal Flood AdvisoryPHISussex, Warren4 hr
Jul 1, 7:18 PM EDTSpecial Weather StatementPHIWarren27 min
Jul 1, 2:47 PM EDTSpecial Weather StatementPHILehigh58 min
Jul 1, 4:30 PM EDTSevere Thunderstorm WarningPHIChester45 min
Jul 1, 4:25 PM EDTSpecial Weather StatementPHICecil50 min
Jul 1, 5:47 PM EDTSevere Thunderstorm WarningPHIKent, Queen Anne's43 min
Jul 1, 6:29 PM EDTFlash Flood WarningPHICaroline, Kent, Queen Anne's, Talbot4 hr
Jul 1, 6:35 PM EDTSpecial Weather StatementPHIQueen Anne's55 min
Jul 1, 7:40 PM EDTFlash Flood WarningPHICaroline, Talbot4 hr
Jul 1, 5:05 PM EDTSpecial Weather StatementPHISussex25 min

Nearby

Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.